Late effects of cancer treatment
There are different terms used to describe side effects that develop after treatment, or side effects that you still have after treatment is over. The two most commonly used terms are long-term effects and late effects.
Most people have side effects during treatment. Usually, these gradually improve over a few weeks or months after treatment has ended.
Late effects are side effects that:
- begin during or shortly after treatment and do not go away within 6 months – they can become permanent and are sometimes called long-term effects
- do not affect you during treatment but begin months or even years after your treatment ends.
We use the term late effects to include both long-term and late effects in this information.
If you have late effects, there are usually things that can help you to cope and live life as fully as possible. You can find more in our information on your type of cancer and the physical impacts of cancer and treatment.
Your cancer doctor or nurse can tell you whether you are likely to have any late effects from your treatment. This will depend on which treatment you have.
You will have regular follow-up appointments at the hospital after you finish treatment. This is to monitor how you are and to check for any late effects. You may have some tests and scans as part of your follow-up.
We have included examples of some possible late effects below:
Radiotherapy or surgery to lymph nodes may cause a swelling called lymphoedema. Lymphoedema usually affects an arm or a leg, but can also affect other parts of the body. If you notice any swelling, always ask your doctor or nurse to check it. The earlier lymphoedema is diagnosed, the easier it is to manage and treat successfully.
Effects on your heart
Certain cancer treatments may increase the risk of different types of heart problems in the future. Many people who have these drugs or treatments do not develop any heart problems. You can ask your doctor or nurse if there is a possible risk of this late effect with the treatment you have had.
Effects on the bones
Hormonal therapy drugs can increase the risk of bone thinning (osteoporosis) and fractures. Having pelvic radiotherapy may also increase the risk of getting small fractures in the pelvis. Weight-bearing exercise, such as walking and resistance exercise, and a healthy balanced diet can help to look after your bones.
Effects on the head and neck
Radiotherapy to the head and neck can cause late effects. For example, it can cause a dry mouth because you have less saliva or saliva may be stickier. Some people may lose their sense of taste. A dry mouth can often be managed by taking artificial saliva products and having sips of water often. Using a sodium bicarbonate mouthwash may help clear thick saliva. Both surgery and radiotherapy can affect eating and speech. Specialist health professionals, such as dietitians and speech therapists, can help with changes to eating and speech.
Effects on the bowel and bladder
Radiotherapy to the lower tummy area (pelvis) can cause late effects of the bowel and bladder. These can often be managed or treated successfully. Some people may have changes to their bowel habit, such as diarrhoea or constipation. Changing your diet to reduce foods high in fibre can often help manage bowel problems. Effects on the bladder can mean you need to pass urine (pee) more often and some people may get some leakage. Drinking plenty of fluids and keeping to a healthy weight can help to relieve pressure on your pelvic floor.
Certain cancer treatments may slightly increase the risk of developing another cancer in the future. But the chances of this happening are low and the benefits of treatment will far outweigh any risk. Your doctor or nurse can give you more information about this.
Always let your cancer doctor or nurse know:
- if the side effects of treatment do not go away
- if you have any new symptoms or problems after treatment.
Some late effects may be similar to symptoms you had when you were diagnosed with cancer. It can be frightening to have symptoms after treatment ends. You may worry that the cancer has come back.
Your cancer team will assess your symptoms and explain whether they could be caused by the treatment. You may need tests to check for other causes, such as the cancer coming back or a new cancer. Sometimes, symptoms are caused by other conditions not related to the cancer or its treatment.
Remember that you can arrange to see your cancer doctor or specialist nurse in between appointments. You can also contact your GP at any time.